Title

Methemoglobinemia Secondary to Benzocaine Topical Anesthetic.

Publication/Presentation Date

12-1-1996

Abstract

An 80-year-old white woman with a history of hypertension presented to the Emergency Department with bright red bleeding from the rectum. She was treated with 5 mg of midazolam and benzocaine topical anesthetic spray prior to undergoing colonoscopy and esophageal gastroduodenoscopy. Thirty minutes after endoscopy, the patient became cyanotic and dyspneic; she was suffering from methemoglobinemia, a rare complication secondary to the use of benzocaine topical anesthetic spray. After i.v. administration of methylene blue, 120 mg (2 mg/kg) in 100 cc of normal saline solution, the cyanosis and dyspnea resolved.

Volume

6

Issue

6

First Page

492

Last Page

493

ISSN

1051-7200

Disciplines

Medicine and Health Sciences | Other Medical Specialties | Surgery

PubMedID

8948046

Department(s)

Department of Medicine, Department of Surgery, Department of Surgery Faculty

Document Type

Article